Side Effects….again.

I’m happy to say, for the most part, I’m doing well; but I’m having a heck of a time with side effects from one of my medications.

Normally I don’t mention the names of medications I’m having troubles with, but feel this would get confusing if I don’t use their names this time.  Please remember that medication side effects hit different people differently.  Some will have no side effects, others will be allergic.  Be smart about your medications.  Keep up with your side effects and discuss them with your doctor.

I’ll start from the beginning of this tale.

Last year my psychiatrist put me on Latuda for Bipolar Depression and it worked very well.  I was very impressed.  However, in January when I had to pay over $1000 every month for Latuda until my deductible with my insurance was met.  I decided to try a new medication.

Enter Geodon.  My psychiatrist had seen similar results from Geodon as with Latuda, so we decided to give it a try.  It didn’t help my moods as much, but I wasn’t on a high dose.  Then the muscle spasms started.  My back started hurting so much.  I could not get comfortable.  This can be a side effect of Geodon.  At this point I had met my deductible so I went back on Latuda.  I was sure all would be fine then, but it wasn’t.

It took me a while to understand what was happening to me.  I simply could not sit still.  It got worse, not only could I not sit still, I felt the need to pace.  I would pace the house.  I would exercise throughout the day.  I just had to keep moving.  It was driving me crazy.  I had a lot going on this past month so it was difficult for me to figure out it was Latuda causing my problems.  I just never suspected it, I didn’t have side effects when I was on it before, but evidently when you go back on a medication it can produce new side effects.  Finally I decided to look up the side effects for every medication I am on.  I wasn’t even going to check Latuda because I had no side effects before, but I decided to look them up.  One of the first side effects listed that you need to discuss with your doctor is restlessness.  I hate it was my beloved Latuda, but glad we figured it out.  I really have been going crazy.  Having to move all the time is overwhelming.

I told my psychiatrist how I was so restless and how it gets worse within 30 minutes of taking Latuda.  She said, “shit”.  She’s a really cool doctor, she was just saying what I was feeling.  Aw Shit!  Now what?  We decided to add a drug (Cogentin) that will help with the side effects instead of taking away the Latuda at this point.  Latuda has helped my depression so much, I hate risking my mental health by changing antidepressants, but I also hate taking a medication to stop the side effects of another drug.  Not a good place to be in right now.  I’ve decided to try the Cogentin for a while.  I may decide to change antidepressants in the future.  If the Cogentin doesn’t work, I’ll be going off of the Latuda if I want to or not.

I started the Cogentin yesterday and I have to say, I feel much more calm.  I’m a little antsy, but I’m not pacing.  I can sit still for a bit at least.  I hope it keeps on working and works even better.

20170319_134834

photo by w. holcombe

I had to drastically cut down on my knitting because my back was hurting pretty bad.  Today I’m able to knit more.  That’s a huge improvement.

I’ll close today with a short list of things I’m grateful for right now…..

I’m so grateful that most everything with my health is doing well.  I haven’t had a flare in quite some time, even though I pushed myself too hard recently.  I’m grateful that I have such a great psychiatrist, who listens and is willing to help me find the best solution.  I’m grateful that is seems the Cogentin is working.  I’m grateful I have friends I can reach out to when I’m not feeling my best and they “get it”.  I’m grateful for my blogging family.  I’m grateful I can knit again!

and….I’m grateful for you.

Advertisements

18 thoughts on “Side Effects….again.

    • Thank you Alyssa. The combo is working so far. I don’t feel near as restless as I did before taking the new med.
      So yes, it’s the little things that can make a drastic change, for the better sometimes. Like the magnesium helping my migraines, and this new drug helping over come the side effects from Latuda. This little win make me happy.

      Liked by 1 person

  1. Glad you’re doing better! I took Lutuda also as I was trying to wean off Abilify. Seemed to be really helping but then when I was just on the Lutuda it wasn’t cutting it. Also, I wasn’t going to be able to afford it anyway! deductibles ugh

    Liked by 1 person

    • Yes, deductibles are hard on us.
      I’m on Latuda, but I’m also on Lamictal as a mood stabilizer and Buspar for anxiety.
      I think I have enough psych m3ds, don’t you?
      I hope you have found something that works, or find it soon. ♡

      Liked by 1 person

        • I’m so glad that Lamictal is working. I think it works for me, but not without the little extra to help with the depression. Luckily, I’m feeling much better, so maybe I can stay on Latuda for a while at least. It’s just the idea of taking a med to get rid of the side effects from another drug, well that just doesn’t seem very smart to me.
          I do have one side effect from this new drug. I’m so thirsty! I woke up a lot during the night needing something to drink. I hope that gets better. It should.

          Liked by 1 person

    • So far so good Lorraine. The med is working. I am not nearly as restless as I have been, and it seems my back is calming down. Thank you for all the good thoughts sent my way. xo

      Like

  2. I am glad you checked out those symptoms too. I also hate having more drugs than necessary but mine doesn’t have serious symptoms loke you had. I am wishing you less and less pain and more freedom to knit as much as you want 😘😘

    Like

  3. Pingback: I can’t be still……. | Picnic with Ants

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s